Migraine & Depression: The newest info about serotonin syndrome
Medical professionals and patient advocates have been educating Migraine patients for a few years now about the risk of developing a dangerous, but rare condition called serotonin syndrome. But the number of actual cases has been difficult to pin down.
Researchers at the June 2013 International Headache Congress, a joint conference of the International Headache Society and American Headache Society, presented reassuring new research about the frequency of serotonin syndrome.
Serotonin is a chemical found in the brain. Triptans, a type of medication that treat Migraine attacks, and antidepressants, which are used for management of depression and Migraine prevention, both release serotonin. Rarely, when a patient is taking both types of medications, serotonin levels can become dangerously high.
The research team that presented in June reviewed patient data collected between 2001 and 2010 in an effort to determine the true risk to patients. This data showed very few cases of serotonin syndrome among patients taking a combination of these serotonin raising medications.
By way of reference, back in July 2006, the Food & Drug Administration (FDA) issued a warning about the possibility that patients taking both a triptan and an antidepressant were at risk of experiencing serotonin syndrome. At the time the FDA asked manufacturers of triptans and antidepressants to update package labeling to warn users of this risk.
In 2010, the American Headache Society published a position paper about serotonin syndrome in the journal Headache. In this paper the AHS said there was insufficient evidence of serotonin syndrome risk to limit the use of triptans alone or triptans combined with antidepressants. The authors of this position paper reviewed both available literature and the FDA adverse events registry in forming the organization's official position.
The researchers who presented in June said it may be unnecessary for patients using one category of medication to avoid use of the other category. Further, reinforcing the view of the 2010 AHS position paper, they said the data suggests automatic warning labels regarding serotonin syndrome may be unnecessary. Finally, these researchers believe the 2006 FDA serotonin syndrome warning should be reconsidered.
Given that Migraine patients are more likely than other people to deal with depression, Migraine patients avoiding triptans because they use an antidepressant or avoiding antidepressants because they use triptans is a very real concern. This is especially worrisome if the risk of serotonin syndrome is as low as we now believe it to be.
Use of triptans can be an import component of good Migraine disease management, which we know can prevent transformation from episodic to Chronic Migraine. Antidepressants can be an essential aspect of good depression management, too.
While serotonin syndrome is rare, it's important to familiarize yourself with the symptoms now so you can seek immediate medical attention if you think you're dealing with it. It's an extremely serious condition, so the sooner you seek treatment the better. With this kind of condition, it's definitely better to err on the side of caution by seeking medical treatment. Please don't even worry about falling into the trap of feeling silly if you happen to be wrong.
These are some of the common symptoms of serotonin syndrome:
- Blood pressure changes
- Body temperature changes
- Rapid pulse
- Muscle twitches
- Gastrointestinal issues, such as nausea, vomiting and/or diarrhea
- Coordination issues
It's also essential, as always, to let all your health care providers know about everything you're taking, including herbs and supplements. Some herbs and supplements can raise serotonin levels, too, not just prescription medications.
What questions do you have about serotonin syndrome? Please share them in the comments.
Have you taken our Migraine In America Survey yet?